North Dakota, 2011

Flash Flood in North Dakota, August 6, 2011

August 6, 2011 · NWS BIS · 1 event in 1 county or zone

Thunderstorms with very heavy rain resulted in flash flood conditions over portions of Foster County in east central North Dakota. The flooding damaged rail tracks over the James River, causing a train derailment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms with very heavy rain resulted in flash flood conditions over portions of Foster County in east central North Dakota. The flooding damaged rail tracks over the James River, causing a train derailment. No injuries were reported with this accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 6:12 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 6, 6:12 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
712 AM CDT SAT AUG 6 2011

.UPDATE...MINOR ADJUSTMENTS TO TEMPERATURE AND WIND TRENDS. ALSO
12Z TAF ISSUANCE.

&&

.DISCUSSION...ISSUED A FLOOD ADVISORY AROUND 540 AM CDT FOR MUCH
OF STUTSMAN...ALL OF FOSTER...AND SOUTHEASTERN WELLS COUNTIES.
DOPPLER ESTIMATES OF 1.5 INCHES PER HOUR WERE NOTED. LESS THAN AN
HOUR LATER THE ESTIMATES WERE UP TO 2 INCHES IN AN HOUR...AND
THUNDERSTORMS CONTINUED TO DEVELOP...SO ISSUED A FLASH FLOOD
WARNING WITHIN THE AREA OF THE FLOOD ADVISORY (NORTHERN STUTSMAN
AND ALL OF FOSTER).

&&

.AVIATION...AT 7 AM CDT/12Z A SURFACE LOW PRESSURE AREA WAS LOCATED
NEAR BISMARCK. THE CIRCULATION AROUND THIS LOW WILL BRING HEAVY
RAINFALL AND THUNDERSTORMS TO EAST CENTRAL AND NORTHERN NORTH DAKOTA
INCLUDING KJMS/KMOT. ABUNDANT LOW LEVEL MOISTURE WILL KEEP IFR
CEILINGS AT KDIK THROUGH 15Z...THEN MVFR CONDITIONS. NUMEROUS
THUNDERSTORMS WITH OCNL MVFR CONDITIONS AT KJMS/KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

DISCUSSION...JV
AVIATION...WAA
Hazardous weather outlook, Aug 6, 3:40 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT SAT AUG 6 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
440 AM CDT SAT AUG 6 2011 /340 AM MDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT TODAY...WITH LOCALLY HEAVY
RAIN POSSIBLE...ESPECIALLY NORTH AND EAST OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND
MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Aug 6, 5:30 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
630 AM CDT SAT AUG 6 2011

NDZ025-037-061230-
FOSTER-STUTSMAN-
630 AM CDT SAT AUG 6 2011

...SPECIAL WEATHER STATEMENT...

AT 625 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
40 MILES NORTH OF JAMESTOWN TO 11 MILES SOUTH OF JAMESTOWN...MOVING
EAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...          GRACE CITY...         KENSAL...
  SPIRITWOOD LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

ABELING
Local storm report, Aug 6, 6:18 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
718 AM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       CARRINGTON              47.45N 99.13W
08/06/2011  M1.77 INCH       FOSTER             ND   AWOS

            THREE HOUR RAINFALL. 1.31 FELL IN ONE HOUR.

&&

ABELING

The radar

The Fargo/Grand Forks radar (KMVX), 114 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Foster

When
August 6, 7:30 AM CST to 10:00 AM CST
Where
Foster County, 7.54 mi ESE of Bordulac to 6.87 mi ESE of Bordulac
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
47.340, -98.820

Very heavy rain washed out a culvert under the Canadian Pacific railroad tracks near Kensal at a bridge crossing the James River. The washout caused two locomotives and approximately 25 cars to derail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332300.